MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY

PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY
Catalog Number PNS5F130SIM
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right middle cerebral artery (mca) using a neuron select catheter 5f (5f select), a non-penumbra sheath, and a guidewire.It was noted that the patient's anatomy was tortuous.During the procedure, the physician inserted the sheath into the iliac artery, then advanced the 5f select into the sheath.While advancing the 5f select through the distal end of the sheath, the physician experienced resistance and the distal end of the 5f select kinked due to tortuosity in the pelvis axis.After advancing the 5f select approximately four centimeters out of the distal end of the sheath in the iliac artery, the physician attempted to advance the guidewire through the 5f select; however, the guidewire would not advance out the distal end of the 5f select.It was then noticed that the guidewire had perforated the distal end of the 5f select and subsequently, the distal end of the 5f fractured at the kink location.Next, the physician made access through the opposite side of the groin and performed a successful intracranial thrombectomy of the right mca.Afterwards, the physician removed the fractured distal end of the 5f select using a snare device.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned 5f select confirmed a fracture on the distal shaft.The complaint stated that resistance was experienced during the procedure.If the 5f select is advanced against resistance, damage such as a kink and subsequent fracture may occur.Based on the reported event, the patient''s tortuous anatomy may have contributed to some resistance experienced during the procedure.Further evaluation of the device revealed an additional kink distal to the fractured location.Based on the reported event, this damage was likely incidental to the complaint and likely occurred during snaring the device to remove from the patient.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text: placeholder.

Brand Name
NEURON SELECT CATHETER 5F
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16288067
Report Number3005168196-2023-00060
Device Sequence Number6475354
Product Code DQY
UDI-Device Identifier00814548010236
UDI-Public814548010236
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/02/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/17/2025
Device Catalogue NumberPNS5F130SIM
Device Lot NumberH00000935
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2023
Supplement Date Received by Manufacturer03/03/2023
Initial Report FDA Received Date02/02/2023
Supplement Report FDA Received Date04/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexMale
Date Report Sent to FDA01/01/2005